Topics:

Nurses Develop Strategy for Tumor Flare Reaction

Nurses Develop Strategy for Tumor Flare Reaction

BOSTON—"Tumor flare reaction is a new side effect associated with lenalidomide (Revlimid), an immunomodulatory agent being investigated as a treatment for chronic lymphocytic leukemia [CLL]," Kena Miller, RN, FNP, of Roswell Park Cancer Institute (RPCI), said at the 31st Annual Congress of the Oncology Nursing Society (abstract 46).

In a phase II study of 29 patients with relapsed/refractory CLL being treated with lenalidomide, 67% were found to have tumor flare reaction. The side effect occurs within 24 to 48 hours of treatment, usually during the first cycle. "We identified this condition and developed supportive care methods that allowed our patients to complete this clinical trial," Ms. Miller said.

Manifestations of tumor flare reaction, which may mimic disease progression, include sudden increase in size and/or tenderness of disease-affected lymph nodes and spleen, a rash, and/or low-grade fever. Typically, a concurrent decrease in absolute lymphocyte count in these patients enabled researchers to identify tumor flare reaction as an immune reaction phenomenon instead of disease progression.

Oncology nurses at RPCI devised a strategy consisting of counseling, pain medication, and antihistamines that appears to provide adequate management of tumor flare reaction in CLL patients, Ms. Miller concluded.

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.